Maine, 2020Flood in Maine, April 4, 2020
April 4, 2020 · NWS GYX · 1 event in 1 county or zone
5 inches of rain. This rain combined with melting snow resulted in minor flooding of the Kennebec River at Skowhegan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure south of Nova Scotia, Canada moved west toward the Maine coast producing 1 to 1.5 inches of rain. This rain combined with melting snow resulted in minor flooding of the Kennebec River at Skowhegan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 3, 9:54 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 3, 9:54 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1054 PM EDT Fri Apr 3 2020
.SYNOPSIS...
A large, ocean low centered southeast of Cape cod will drift
southward away from the area through tonight. High pressure
will briefly nose in from the north overnight and Saturday with
drier weather. An approaching frontal system will bring clouds
and unsettled weather for Sunday followed by high pressure and
dry weather for Monday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1050 PM...Rain has become much more showery and scattered at
this time and have adjusted POPs accordingly. Latest HRRR says
some SHRA will be possible for a few hours after midnight across
srn NH, but overall dry air moving from the NE should keep this
limited. Otherwise, forecast is in good shape.
755 PM...The forecast trend of diminishing rain continues this
evening, and steady rain across srn and central NH and SW ME
will taper to showers late this evening, while showers elsewhere
should come to an end after midnight, as the E flow abv the
boundary slowly diminishes. Winds will also diminish later
tonight, but a few stronger gusts possible this evening,
especially near the coast. In the persistent N-NE sfc flow,
clouds will linger the the night and into Sat morning.
Previously...At 18z a 983 millibar low was centered well
southeast of Cape Cod. Latest surface analysis and GOES visible
loop continues to show the low dropping further south.
Precipitation trend has been slower then current model suite so
have slowed the ending time in many areas. Drier air is trying
to sneak southward into areas near the international border at
moment. Models suggest plenty of moisture trapped beneath the
subsidence inversion overnight behind the departing ocean low
and have kept skies mainly cloudy. Gusty winds will gradually
drop off tonight especially across the northern valleys and over
western New Hampshire. Precipitation should end in all sections
tonight...except for far southern New Hampshire where we could
see sprinkles or a brief shower through early morning. Lows will
range from near 30 along the international border to mid and
upper 30s elsewhere.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
On Saturday...high pressure will briefly nose in from the north.
We should see a blend of sunshine and clouds as models suggest a
good deal of leftover low level moisture in northeast flow.
Highs should be mainly in the 40s with a few 50 degree readings
over inland areas. Clouds should once again increase tomorrow
night ahead of an approaching impulse and its trailing frontal
system. Lows will be in the lower and mid 30s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
A weak front will cross the area Sun night...ushering in high
pressure. The frontal passage itself will be mainly dry...with
any showers most likely in the mtns.
Overall the week ahead looks dominated by anomalous ridging over
Baffin Bay. That blocking will support a series of upper lows
in the vicinity of Newfoundland. Really the ideal set up to
produce slow moving systems...developing off the Northeast
coast...and more or less remaining S of Nrn New England. Despite
the calendar turning towards mid April by the end of the
forecast period...the pattern is actually quite favorable for
some flakes over parts of the forecast area. 03.12z ECMWF EPS
shows probability for accumulating snow over the course of the
week between 20 and 50 percent. Probabilities rise as you move
inland and up in elevation naturally...but most locations across
the area have at least a few members producing snowfall.
Of course it will ultimately come down to individual storm
evolution...but seasonably chilly air will remain nearby...and
the storm track will remain active with a split flow look
across CONUS.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Short Term /Through Saturday Night/...Surface winds gusting up
to 25 kt through dusk before diminishing. MVFR cigs with lcl
IFR through tonight in -SHRA, drizzle and patchy fog. Improving
to VFR throughout during the day Saturday. MVFR cigs may return
Saturday night in light onshore flow with marine stratus.
Long Term...Generally VFR conditions expected Sun...with a cold
front forecast to brush the area Sun night. Forcing along the
front and moisture look to be on the meager side...so isolated
SHRA are possible...but more than local MVFR is unlikely.
Otherwise VFR thru Tue night. A quick moving wave to our S may
bring enough precip N for some MVFR or lower conditions in RA or
SN.
&&
.MARINE...
Short Term /Through Saturday Night/...The circulation around the
ocean low centered well southeast of Cape Cod should keep gusts
to Gale over the outer waters for much of tonight. The bays
should see gusts limited to SCA and I have converted Penobscot
bay to an SCA with the afternoon package. We should see SCA's
open waters for Saturday with lingering SCA for seas possible
Saturday night. Bays should drop below SCA either late tonight
or Saturday morning.
Long Term...Hazardous seas will likely linger through Mon
morning...especially S of Cape Elizabeth. Conditions are
expected to remain just below SCA thresholds thru midweek.
&&
.HYDROLOGY...
755 PM...We continue to watch the upper Kennebec basin closely.
The precipitation over the past day combined with snow melt has
been sufficient to push Weston (Skowhegan) towards its 35000
CFS flood stage. A river flood warning has been issued for the
Kennebec at Skowhegan through early Saturday. Elsewhere,it looks
like many of the rivers in central NH and western ME that would
see sharp rises from the upslope E flow, like the Swift in ME,
have crested or are cresting and should recede overnight.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides will continue to trend up until reaching
their monthly peak next week. Even as powerful ocean storm pulls
away we will keep lingering high surf through the weekend.
Forecast surge will continue to slowly fall thru Sat morning so
at this time no coastal flooding is expected. However the
lingering swell will contribute to splashover and erosion. A
coastal flood statement may be necessary tonight and again Sat
morning.
&&
.EQUIPMENT...
The last GYX upper air observation was March 25 at 12Z.
Unfortunately, a disruption in gas supply has temporarily halted
observations from GYX. It's unknown when supplies will be restored
and upper air observations resumed.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ151-153.
Gale Warning until 6 AM EDT Saturday for ANZ150-152-154.
&&
SYNOPSIS...
NEAR TERM...Cempa/Schwibs
SHORT TERM...Schwibs
LONG TERM...Legro
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Apr 3, 2:17 PM EST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
317 PM EDT Fri Apr 3 2020
MEZ023>027-NHZ014-041930-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Rockingham-
317 PM EDT Fri Apr 3 2020
This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There will be lingering high surf tonight and Saturday morning
at high tide that may result in additional splashover.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-012>014-018>022-028-033-NHZ001>013-015-041930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Waldo-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
317 PM EDT Fri Apr 3 2020
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150-152-154-041930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
317 PM EDT Fri Apr 3 2020
...GALE WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ151-153-041930-
Penobscot Bay-Casco Bay-
317 PM EDT Fri Apr 3 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Somerset
- When
- April 4, 12:32 AM EST to 1:50 PM EST
- Where
- Somerset County, 0.51 mi SE of Skowhegan to 0.33 mi ESE of Skowhegan
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.765, -69.713
Strong low pressure south of Nova Scotia, Canada moved west toward the Maine coast producing 1 to 1.5 inches of rain. This rain combined with melting snow resulted in minor flooding of the Kennebec River at Skowhegan. The Skowhegan gauge crested at 38.4 KCFS which was 3.4 KCFS above flood stage. No significant impacts were reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, April 4, 2020$30,000 · 61 kt wind · 1 event
- Winter Storm and Flooding in California, April 4 to 6, 202020 events
- Flash Flood and Heavy Rain in Hawaii, April 4 to 6, 20209 events
- Winter Weather and Heavy Rain in California, April 4 to 6, 20208 events
- Blizzard and Heavy Snow in Alaska, April 4 to 6, 20205 events
- Blizzard in Alaska, April 4 to 6, 20204 events
- Coastal Flood in Maryland, April 4 to 5, 20203 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 4, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889056.